Secondary Logo

Journal Logo

Case Reports

Idiopathic intracranial hypertension associated with anaemia, secondary to antiretroviral drug in a human immunodeficiency virus positive patient

Ananth, J Vijay; Sudharshan, S1,; Selvakumar, Ambika1; Devaleenal, Bella J2; Kalaivani, Kavitha1; Biswas, Jyotirmay1

Author Information
Indian Journal of Ophthalmology: January 2018 - Volume 66 - Issue 1 - p 168-169
doi: 10.4103/ijo.IJO_592_17
  • Open

Abstract

Papilledema in a patient with human immunodeficiency virus (HIV)/acquired immune deficiency syndrome (AIDS) is an alarming finding. Any condition, giving rise to raised intracranial tension (ICT) can cause papilledema, and in HIV/AIDS patients, it could be secondary to opportunistic infections such as meningitis to neoplasm. Idiopathic intracranial hypertension (IIH) in HIV/AIDS patients have been reported,[1] but it is very important to rule out other causes which give rise to raised ICT. Although it is described as idiopathic; there are numerous causes and diseases associated with IIH. Ehrlich[2] reported the first case of optic disc swelling with aplastic anemia in 1888. Various types of anemia associated with IIH have been described.[34] Papilledema in patients with anemia may be attributed to increased intracranial pressure from anemia-induced changes in hemodynamics. Causes of anemia in patients with HIV/AIDS are numerous and drug induced is not uncommon. We report a rare presentation of IIH due to anemia in HIV-positive patient secondary to zidovudine adverse effect.

Case Report

A 28-year-old female was referred to our tertiary care ophthalmic center, from AIDS care center for ocular evaluation. Patient presented with intermittent headache for the past 1 month with increasing intensity and vomiting for the past 10 days. The patient was a known HIV-positive person for the past 10 years and on antiretroviral therapy (ART) for the past 8 years. Her CD4 count was 241 cells/mm3 noted at the time of presentation to us. The patient was on zidovudine (300 mg), lamivudine, and nevirapine.

On examination, the patient was stable, anemic, not jaundiced, or cyanosed. Cardiovascular, respiratory, abdomen, and nervous system examinations were normal with no focal neurological defects. Her best-corrected visual acuity in both eyes was 6/6, N6. Cover test showed that orthophoria and pupil in both eyes were equal and reacting to light. Ocular motility was full. Anterior segment examination was within normal limits. Fundus examination of both eyes showed bilateral disc edema with peripapillary superficial retinal hemorrhage and Roth's spots. Optic nerve function tests including color vision and visual fields with Humphrey's perimeter were found to be normal.

Patient was diagnosed as early papilledema with anaemic retinopathy [Fig. 1]. Blood and cerebrospinal fluid (CSF) analysis was done to rule out other neurological illness such as tuberculous meningitis, toxoplasmosis, lymphoma, and cryptococcal meningitis. Lumbar puncture was done and CSF opening pressure was recorded as 300 mm of H2O. Hemoglobin value which was noted as 5 g/dl. Rest of the hematological and hepatic function tests were within normal limits. Neuroimaging of the brain and orbit-magnetic resonance imaging (MRI) and magnetic resonance venogram (MRV) were done, and they did not reveal any space occupying lesion or venous sinus thrombosis were normal and did not reveal any space-occupying lesion or venous sinus thrombosis. Since the patient was on 3’-azido-3’-deoxythymidine (AZT) based regimen, zidovudine (AZT)-induced anemia was suspected. Based on the above clinical findings and laboratory evaluations, the patient was diagnosed as IIH with anaemia. AZT was stopped and substituted with appropriate ART regimen.

Figure 1
Figure 1:
Both eyes fundus shows early papilledema with superficial retinal hemorrhage with Roth's spots (arrowed)

Patient was treated with transfusion of 4 units of packed blood cells along with hematinics and antiedema measures including acetazolamide. She showed prompt, satisfactory response with this treatment and stoppage of zidovudine.

Patient showed signs of improvement clinically. The patient was followed up at close intervals and at 1-month follow-up, there was a reduction in the disc swelling. At the 4-month follow-up, the patient was asymptomatic, and ophthalmic examination showed resolved disc edema and the Hb value had increased to 11.2 g/dl.

Discussion

IIH is diagnosed based on modified Dandy criteria for IIH with added few neuroradiological signs.[5] Association of anemia with IIH has been reported. There are reports of cases with isolated raised ICT and anemia, whose symptoms were resolved after treatment of anemia alone. The association has been reported in different types of anemia such as iron deficiency anemia, hemolytic anemia, and idiopathic aplastic anemia. The possible mechanisms underlying the association of raised ICT and anaemia remain unknown. Iron-deficiency anemia is considered a hypercoagulable state and has been associated with venous and arterial cerebral thrombosis in various reports.[56] Although in the study by Biousse et al.,[3] patients had a normal MRI of the brain, with MRV indicating normal venous sinuses, they proposed a possible hyperviscosity mechanism which increases the venous pressure without true venous sinus thrombosis.

Antiretroviral drugs are known to cause hematological side effects. Zidovudine (3’-azido-3’-deoxythymidine) is a thymidine analog antiretroviral drug, active against the HIV. The major adverse effect of AZT is hematological toxicity which results in anemia and granulocytopenia that resolves promptly when the drug is stopped.[7] ZDV-induced myelosuppression is associated with a small percentage of patients around <5%. They develop erythroid aplasia/hypoplasia shortly after commencing treatment.[8]

In our patient, anemia was possibly AZT induced which lead to raised ICT and papilledema. This is also confirmed by the fact that, in our patient, papilledema resolved with administration of acetazolamide and anemia improved after stoppage of AZT. All other possible systemic associations were also ruled out.

Conclusion

Our case highlights the fact that, if there is papilledema in a patient with HIV/AIDS, in addition to ruling out the known causes, one should also suspect IIH. Drug-related adverse effect especially if the patient is on zidovudine-based ART should be considered as a cause of anemia induced IIH. This case also illustrates the need for a prompt diagnosis and early treatment of IIH, which can prevent ocular morbidity and mortality. Medline search did not reveal, any such report of a patient with HIV, presenting with papilledema due to IIH with anemia secondary to antiretroviral drug zidovudine.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

1. Le C, DeFreitas D. HIV-associated pseudotumor cerebri: A case report and literature review AIDS Read. 2008;18:611–2
2. Lilley ER, Bruggers CS, Pollock SC. Papilledema in a patient with aplastic anemia Arch Ophthalmol. 1990;108:1674–5
3. Biousse V, Rucker JC, Vignal C, Crassard I, Katz BJ, Newman NJ, et al Anemia and papilledema Am J Ophthalmol. 2003;135:437–46
4. Wall M. Idiopathic intracranial hypertension Neurol Clin. 2010;28:593–617
5. Knizley H Jr, Noyes WD. Iron deficiency anemia, papilledema, thrombocytosis, and transient hemiparesis Arch Intern Med. 1972;129:483–6
6. Belman AL, Roque CT, Ancona R, Anand AK, Davis RP. Cerebral venous thrombosis in a child with iron deficiency anemia and thrombocytosis Stroke. 1990;21:488–93
7. Rajesh R, Vidyasagar S, Varma DM, Mohiuddin S, Noorunnisa. Evaluation of incidence of zidovudine induced anemia in Indian human immunodeficiency virus positive patients in comparison with stavudine based highly active antiretroviral therapy Int J Risk Saf Med. 2011;23:171–80
8. Richman DD, Fischl MA, Grieco MH, Gottlieb MS, Volberding PA, Laskin OL, et al The toxicity of azidothymidine (AZT) in the treatment of patients with AIDS and AIDS-related complex. A double-blind, placebo-controlled trial N Engl J Med. 1987;317:192–7
Keywords:

Acquired immune deficiency syndrome; anaemia; antiretroviral drug; human immunodeficiency virus; idiopathic intracranial hypertension; papilledema; zidovudine

© 2018 Indian Journal of Ophthalmology | Published by Wolters Kluwer – Medknow